Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 362, NWS St. Louis, MO

July 8, 2008Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2008, 5:34 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:34 PM CDT (22:34 UTC)
Expired
Jul 8, 2008, 6:15 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 082234
SVRLSX
ILC117-135-082315-
/O.NEW.KLSX.SV.W.0362.080708T2234Z-080708T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF WHITE OAK TO 8
  MILES SOUTHWEST OF RAYMOND...AND WERE MOVING EAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAYMOND...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3925 8940 3933 9009 3953 8993 3951 8953
      3936 8953 3935 8940
TIME...MOT...LOC 2234Z 287DEG 29KT 3948 8948 3927 8971

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 082316
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT TUE JUL 8 2008

ILC117-135-082326-
/O.EXP.KLSX.SV.W.0362.000000T0000Z-080708T2315Z/
MONTGOMERY IL-MACOUPIN IL-
616 PM CDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES EXPIRES AT 615 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 3925 8940 3933 9009 3953 8993 3951 8953
      3936 8953 3935 8940
TIME...MOT...LOC 2234Z 287DEG 29KT 3948 8948 3927 8971

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:47 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT TUE JUL 8 2008

.DISCUSSION...
/243 PM CDT TUE JUL 8 2008/
COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS THE NORTHWEST CORNER OF
MO INTO SOUTHWEST KS THIS AFTERNOON. EXPECT FRONT TO SAG
SOUTHEASTWARD TONIGHT AND ON WEDNESDAY AND STALL OUT TO OUR
SOUTHEAST. CONVECTION WAS INCREASING/ADVECTING INTO THE FORECAST
AREA. LAPS DATA INDICATED THE HIGHEST CAPES WERE LOCATED OVER
CENTRAL MO WITH LI-S OF -5.

SIGNIFICANT MOISTURE IS FORECAST IN THE VICINITY OF THE FRONT WITH
KS IN THE MID 30S TO AROUND 40 LATE THIS AFTERNOON AND TONIGHT.
HEAVY RAIN EXPECTED TONIGHT VICINITY OF THE FRONT AS IT MOVES SLOWLY
SOUTHEASTWARD. FLASH FLOOD WATCH ISSUED FOR A PORTION OF CENTRAL AND
EAST CENTRAL MO FOR TONIGHT.

MODELS ARE SIMILAR IN FORECASTING THAT DRIER AIR WILL ADVECT INTO
THE AREA ON WEDNESDAY. EXPECT THE CONVECTION WILL BE ACROSS THE
SOUTHERN PORTION OF THE AREA ON WEDNESDAY.

THE HEAT WAVE THAT WAS PREVIOUSLY EXPECTED FOR LATE IN THE WEEK AND
OVER THE WEEKEND HAS BEEN CUT SHORT. THE ECMWF AND GFS FORECAST
ANOTHER COLD FRONT WILL MOVE INTO THE AREA SATURDAY NIGHT. LARGE
HIGH WILL PUSH INTO THE MIDWEST BEHIND THE FRONT.

TPS
&&

.AVIATION...
/1245 PM CDT TUE JUL 8 2008/
FOR THE 18Z TAFS...RATHER COMPLICATED FORECAST FOR THIS TAF
PACKAGE. LATEST RADAR TRENDS WOULD INDICATE THAT ONGOING
CONVECTION ACROSS SW MO AND ERN KS WILL CONTINUE TO PROPAGATE ENE
INTO CENTRAL AND ERN MO THIS AFTERNOON. WITH AIRMASS DESTABILIZING
AHEAD OF THIS AREA OF CONVECTION...TSRA MAY DEVELOP AND AFFECT
SITES EARLIER THAN TEMPOS IN FORECAST BUT THE GENERAL TREND SHUD
BE CORRECT. WITH THE COLD FRONT STILL IN NRN IA...EXPECT CONVECTION
TO DEVELOP ALONG AND AHEAD OF A PREFRONTAL TROF LATER THIS
AFTERNOON. THIS CONVECTION IS EXPECTED TO MOVE SWD THIS EVE AND
AFFECT COU...STL AND SUS AROUND MIDNIGHT. BEHIND THE FRONT...WINDS
WILL BECOME NLY AND CIGS WILL LIFT LATE TONIGHT AND TOMORROW
MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BOONE-CALLAWAY-
     COLE-CRAWFORD-FRANKLIN-GASCONADE-MONITEAU-OSAGE-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT TUE JUL 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
319 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH
ACROSS THE MIDWEST. A FEW OF THE STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL
IS ALSO LIKELY.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE
70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT
AS ANOTHER COLD FRONT IS FORECAST TO MOVE INTO THE REGION.
ANOTHER CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR MONDAY.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, Jul 8, 4:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     MEXICO                  39.17N  91.87W
07/08/2008                   AUDRAIN            MO   TRAINED SPOTTER

            POWER LINES AND POWER POLES DOWN AT THE INTERSECTION OF
            HIGHWAY 22 AND RINGO STREET ... IN ADDITION TO PEA SIZED
            HAIL.

&&

EVENT NUMBER 00638

SIPPRELL
Local storm report, Jul 8, 4:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     ROODHOUSE               39.48N  90.37W
07/08/2008                   GREENE             IL   TRAINED SPOTTER

            10 FOOT LONG TREE LIMBS DOWNED

&&

EVENT NUMBER 00639

TES
Local storm report, Jul 8, 4:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     5 NW MEXICO             39.22N  91.94W
07/08/2008                   AUDRAIN            MO   TRAINED SPOTTER

            LARGE TREE LIMBS BLOCKING HIGHWAY 15 NORTH OF MEXICO MO

&&

EVENT NUMBER 00640

PRZYBYLINSKI
Local storm report, Jul 8, 5:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       GRIGGSVILLE             39.71N  90.73W
07/08/2008  M1.55 INCH       PIKE               IL   CO-OP OBSERVER

            SINCE 330 PM CDT

&&

EVENT NUMBER 00641

TES
Local storm report, Jul 8, 5:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     ROODHOUSE               39.48N  90.37W
07/08/2008                   GREENE             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE TOWN OF ROODHOUSE AND
            AREAS EAST OF ROODHOUSE

&&

EVENT NUMBER 00642

PRZYBYLINSKI
Local storm report, Jul 8, 5:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       BURTON                  39.90N  91.25W
07/08/2008  M4.10 INCH       ADAMS              IL   TRAINED SPOTTER

            TOTAL AMOUNT SINCE MIDNIGHT.

&&

EVENT NUMBER 00643

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:45 PM CDTFlash Flood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 9 more14 hr
Jul 8, 2:45 PM CDTSevere Thunderstorm WarningLSXAdams, Pike45 min
Jul 8, 3:19 PM CDTTornado WarningLSXBrown26 min
Jul 8, 3:28 PM CDTAreal Flood AdvisoryLSXAdams4 hr
Jul 8, 3:29 PM CDTTornado WarningLSXPike46 min
Jul 8, 4:31 PM CDTAreal Flood AdvisoryLSXMacoupin, Montgomery3 days
Jul 8, 4:36 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin, Montgomery39 min
Jul 8, 5:00 PM CDTTornado WarningLSXMacoupin, Montgomery35 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningLSXBond, Jersey, Macoupin, Madison, Montgomery55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.